Alert archive / New Jersey / Dense Fog Advisories in 2018
Dense Fog Advisory 3, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this dense fog advisory at Feb 19, 2018, 11:00 PM EST for 4 states. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Feb 19, 2018, 11:00 PM EST (04:00 UTC)
- Expired
- Feb 20, 2018, 10:00 AM EST
- In force
- 11 hr
- Issued by
- NWS Philadelphia/Mount Holly
All 34 counties
Kent County, DE, New Castle County, DE, Sussex County, DE, Caroline County, MD, Cecil County, MD, Kent County, MD, Queen Anne's County, MD, Talbot County, MD, Atlantic County, NJ, Burlington County, NJ, Camden County, NJ, Cape May County, NJ, Cumberland County, NJ, Gloucester County, NJ, Hunterdon County, NJ, Mercer County, NJ, Middlesex County, NJ, Monmouth County, NJ, Morris County, NJ, Ocean County, NJ, Salem County, NJ, Somerset County, NJ, Sussex County, NJ, Warren County, NJ, Berks County, PA, Bucks County, PA, Carbon County, PA, Chester County, PA, Delaware County, PA, Lehigh County, PA, Monroe County, PA, Montgomery County, PA, Northampton County, PA, Philadelphia County, PA
The radar
The Philadelphia radar (KDIX), 68 km from the middle of the area, began a volume at 04:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 4.0 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 561 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 199 m²/s²
- 0-3 km storm-relative helicity
- 207 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
494 WWUS71 KPHI 200400 NPWPHI URGENT - WEATHER MESSAGE National Weather Service Mount Holly NJ 1100 PM EST Mon Feb 19 2018 DEZ001-MDZ008-012-NJZ001-007>010-012-013-015>019-PAZ054-055- 060>062-070-071-101>106-201500- /O.NEW.KPHI.FG.Y.0003.180220T0400Z-180220T1500Z/ New Castle-Cecil-Kent MD-Sussex-Warren-Morris-Hunterdon-Somerset- Middlesex-Western Monmouth-Mercer-Salem-Gloucester-Camden- Northwestern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton- Delaware-Philadelphia-Western Chester-Eastern Chester- Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks- Including the cities of Wilmington, Elkton, Chestertown, Newton, Washington, Morristown, Flemington, Somerville, New Brunswick, Freehold, Trenton, Pennsville, Glassboro, Camden, Cherry Hill, Moorestown, Mount Holly, Jim Thorpe, Stroudsburg, Reading, Allentown, Bethlehem, Easton, Media, Philadelphia, Honey Brook, Oxford, West Chester, Kennett Square, Collegeville, Pottstown, Norristown, Lansdale, Chalfont, Perkasie, Morrisville, and Doylestown 1100 PM EST Mon Feb 19 2018 ...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM EST TUESDAY... The National Weather Service in Mount Holly has issued a Dense Fog Advisory, which is in effect until 10 AM EST Tuesday. * VISIBILITIES...One quarter mile or less at times. * IMPACTS...Limited visibilities will make travel very difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Dense Fog Advisory means visibilities will frequently be reduced to less than one quarter mile. If driving...slow down... use your headlights...and leave plenty of distance ahead of you. && $$ DEZ002>004-MDZ015-019-020-NJZ014-020>027-201500- /O.NEW.KPHI.FG.Y.0003.180220T0800Z-180220T1500Z/ Kent-Inland Sussex-Delaware Beaches-Queen Annes-Talbot-Caroline- Eastern Monmouth-Ocean-Cumberland-Atlantic-Cape May- Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean- Southeastern Burlington- Including the cities of Dover, Georgetown, Rehoboth Beach, Centreville, Easton, Denton, Sandy Hook, Jackson, Millville, Hammonton, Cape May Court House, Ocean City, Atlantic City, Long Beach Island, and Wharton State Forest 1100 PM EST Mon Feb 19 2018 ...DENSE FOG ADVISORY IN EFFECT FROM 3 AM TO 10 AM EST TUESDAY... The National Weather Service in Mount Holly has issued a Dense Fog Advisory, which is in effect from 3 AM to 10 AM EST Tuesday. * VISIBILITIES...One quarter mile or less at times. * IMPACTS...Limited visibilities will make travel very difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Dense Fog Advisory means visibilities will frequently be reduced to less than one quarter mile. If driving...slow down... use your headlights...and leave plenty of distance ahead of you. && $$
1 follow-up statement
480 WWUS71 KPHI 201249 NPWPHI URGENT - WEATHER MESSAGE National Weather Service Mount Holly NJ 749 AM EST Tue Feb 20 2018 DEZ002>004-MDZ015-019-020-NJZ014-020>027-201400- /O.CAN.KPHI.FG.Y.0003.000000T0000Z-180220T1500Z/ Kent-Inland Sussex-Delaware Beaches-Queen Annes-Talbot-Caroline- Eastern Monmouth-Ocean-Cumberland-Atlantic-Cape May- Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean- Southeastern Burlington- Including the cities of Dover, Georgetown, Rehoboth Beach, Centreville, Easton, Denton, Sandy Hook, Jackson, Millville, Hammonton, Cape May Court House, Ocean City, Atlantic City, Long Beach Island, and Wharton State Forest 749 AM EST Tue Feb 20 2018 ...DENSE FOG ADVISORY IS CANCELLED... The National Weather Service in Mount Holly has cancelled the Dense Fog Advisory. Some patchy fog is possible through 10 AM, particularly along the coast, but visibilities should remain above one mile. $$ DEZ001-MDZ008-012-NJZ001-007>010-012-013-015>019-PAZ054-055- 060>062-070-071-101>106-201500- /O.CON.KPHI.FG.Y.0003.000000T0000Z-180220T1500Z/ New Castle-Cecil-Kent MD-Sussex-Warren-Morris-Hunterdon-Somerset- Middlesex-Western Monmouth-Mercer-Salem-Gloucester-Camden- Northwestern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton- Delaware-Philadelphia-Western Chester-Eastern Chester- Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks- Including the cities of Wilmington, Elkton, Chestertown, Newton, Washington, Morristown, Flemington, Somerville, New Brunswick, Freehold, Trenton, Pennsville, Glassboro, Camden, Cherry Hill, Moorestown, Mount Holly, Jim Thorpe, Stroudsburg, Reading, Allentown, Bethlehem, Easton, Media, Philadelphia, Honey Brook, Oxford, West Chester, Kennett Square, Collegeville, Pottstown, Norristown, Lansdale, Chalfont, Perkasie, Morrisville, and Doylestown 749 AM EST Tue Feb 20 2018 ...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS MORNING... * VISIBILITIES...One quarter mile or less at times. * IMPACTS...Limited visibilities will make travel very difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Dense Fog Advisory means visibilities will frequently be reduced to less than one quarter mile. If driving...slow down... use your headlights...and leave plenty of distance ahead of you. && $$ Franck
What forecasters said that day
The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this dense fog advisory went out at Feb 19, 9:30 PM EST, 1 hour 30 minutes earlier.
Area forecast discussion, Feb 19, 9:30 PM EST, 1 hour 30 minutes before
Area Forecast Discussion National Weather Service Mount Holly NJ 930 PM EST Mon Feb 19 2018 .SYNOPSIS... A warm front approaches tonight and lifts through the region Tuesday morning. Bermuda high pressure is then in control through Wednesday. Low pressure develops ahead of a cold front and moves through the region Wednesday night. A series of low pressure systems will then impact the Northeast and Mid-Atlantic through the upcoming weekend and into the start of the new week. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... Rain has largely cleared the forecast area with low clouds overspreading the region and fog developing. Light flow combined with the warmer air moving in has allowed for some patchy dense fog to develop, especially in the valleys. Some drizzle may continue through the night. Somewhat low confid, with regards to when the periods of drizzle and rain will develop / end, so a rather broad brush was used with the fcst attm. Temperatures has slowly risen a couple of degrees over the past couple of hours and may slowly rise a bit more toward morning. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/... The warm front should be north of the area Tuesday as low pressure across the Great Lakes starts to move into Canada. The steady rains will mostly by done by dawn, but still plenty of low clouds, fog and some drizzle too. We will keep a chc for showers near the shore areas during the morning however. Conditions will improve from SW to NE thru the day as drier air arrives on a SW flow. Temperatures will climb thru the day, and readings will reach the upper 60s to low 70s in many areas. These readings will be reached once the sun return, so any delay in that, may cause readings to be lower than fcst. Winds will be mostly SW at around 10 mph. && .LONG TERM /TUESDAY NIGHT THROUGH MONDAY/... Bermuda high pressure is in control for much of Wednesday. SW flow behind the high continues to advect an anomalously warm airmass into the region as 1000-500 MB thicknesses climb to around 565 dam and 850 MB temps climb to around 13C. What is fairly interesting is that the 12Z/19 NAM is similar to the 12Z/19 ECMWF and the 12Z/19 GFS in terms of 1000-500 MB thicknesses and 850 MB temps, yet the NAM MOS guidance is almost 10 degrees colder than the MAV MOS guidance. Unless there is widespread fog and stratus across the region, and with SW flow, that is unlikely, so NAM MOS temps were discounted. Mixed down from 925 MB, and blended with the MAV MOS. As a result, still have highs in the upper 60s to low 70s generally north and west of the Fall Line, and in the mid to upper 70s across southeast PA, southern NJ, and the Delmarva. Several high temperature records are likely to be broken. Meanwhile, a strong cold front will be digging through the central U.S. Low pressure develops out ahead of that front, and will nose its way into the region by Wednesday evening, and then the cold front swings through Wednesday night and becomes nearly stationary over the Mid-Atlantic. There is not much in the way of mid-level shortwave energy with the passage of the front, and strong upper jet will stay well north and west of the region. Will expect some showers with it, but despite going from a warm and relatively humid airmass to a closer to seasonal airmass, not seeing the dynamics to support thunder Wednesday evening. With the front nearly stationary to our south and several mid- level shortwaves approaching from the west, can expect unsettled weather through the end of the week and even into the weekend. Although the record level warmth will be gone, temperatures will generally be above the seasonal norm. The pattern seems to alternate between the warmer air to the south and the colder air to the north. If the colder air settles in, especially north of I-80, that may result in some ice issues as the warmer air returns Thursday night and Friday morning. For now, looks like snow, but bears watching. && .AVIATION /02Z TUESDAY THROUGH SATURDAY/... The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY and surrounding areas. Tonight...Widespread IFR/LIFR conditions across the terminals this evening. periods of VLIFR expected overnight into the early morning as visibilities drop down to 1/4-1/2SM. Some patchy rain/drizzle is expected through the night. Winds mostly S or SW 5 to 10 knots, becoming light and variable at times. Low- end LLWS with 35 to 40 knots at 020-025. Tuesday...LIFR/IFR conditions will continue Tuesday morning with a very slow improvement expected. Might not start seeing some MVFR/VFR conditions until late morning/early afternoon. South to southwest winds will continue, becoming around 10 knots by the afternoon. OUTLOOK... Tuesday night...Fog and stratus with MVFR/IFR conditions possible. Light south winds. Confidence: Average. Wednesday...Fog and stratus dissipate in the morning, giving way to VFR conditions. SW winds 10-15 kt with gusts to 20 kt. Confidence: Above average. Wednesday night...Scattered showers and patchy fog possible with sub-VFR conditions. Winds shift from SW to N around midnight. Confidence: Average. Thursday...Sub-VFR conditions possible in scattered showers. NE winds 10-15 kt. Confidence: Average. Thursday night...Sub-VFR conditions possible in scattered showers. Some rain/snow showers possible at KRDG/KABE. Confidence: Below average. Friday through Saturday...Sub-VFR conditions in showers. Confidence: Below average. && .MARINE... Conditions will remain below SCA criteria tonight and Tuesday. Winds will be mostly south to southwest through the period with speeds 5 to 10 knots tonight and 10 to 15 knots Tuesday. Fog will become an issue as the more humid air arrives across the cold waters. We'll mention areas of fog in the fcst for now. There is possibility for MWW and dense fog developing. We'll hold on that for now. OUTLOOK... Tuesday night through Wednesday morning...Sub-SCA conditions. VSBY restrictions in fog likely. Wednesday...SW winds 15-20 kt, seas around 4 feet. Morning fog dissipates. Wednesday night...Seas around 5 feet early, then subsiding to 3-4 feet. SW winds turning NW late. Thursday...SCA conditions possible, at least on the ocean waters. Friday through Saturday...Sub-SCA conditions anticipated. && .CLIMATE... Record high temperatures are possible on Tuesday and Wednesday. Tuesday, February 20: Atlantic City...70 in 1930 Philadelphia....70 in 1939 Wilmington......71 in 1930 Allentown.......68 in 1930 Trenton.........70 in 1930 Georgetown......68 in 2002 Mount Pocono....59 in 1930 Reading.........72 in 1930 Wednesday, February 21: Atlantic City...74 in 1930 Philadelphia....72 in 1930 Wilmington......70 in 1953 Allentown.......67 in 1953 Trenton.........70 in 1930 Georgetown......71 in 2014 Mount Pocono....60 in 1930 Reading.........71 in 1930 A record warm minimum temperature may be set for Atlantic City on Tuesday. The current record is 44 in 1949. The following are the record warm minimum temperatures for Wednesday, all which should be exceeded. ABE 46-1981 ACY 49-1954 PHL 49-2002 ILG 47-2002 RDG 48-1930 TTN 48-2002 The all time February max temps may be approached on Wednesday at ILG, TTN, GED RDG MPO. All the all time monthly max's are listed below: ACY 77 2/25/30 PHL 79 2/25/30 ILG 78 2/24/85 ABE 77 2/24/17 TTN 76 2/25/30 GED 77 2/25/17 RDG 77 2/24/17 MPO 70 2/25/30 Our expectation is that ACY will exceed the previous all time record rainfall for February, by the end of the weekend. The record is 6.50 inches in 2010. #2 is 1958 with 5.98 inches. And...adding only half an inch to PHL and ILG will put both locations in the top 9 ranking for Feb rainfall. Have rechecked the monthly projection at PHL and the avg temp continues at 41.0 or 5.3F above avg which is 8th warmest on record, if it holds. Add or subtract a degree to the average/departure and the ranking changes from 3rd to 11th. The forecast 5.3F departure is ~2f warmer than the current departure. I'd expect similar for the rest of our area...a bit less in the north which will have better chances for colder air, and a bit more warming in the south where the positive departure as of yesterday was already 5F above normal, heading for 7+. So all in all it appears we're heading for a top 10 warmest February. Last year was the warmest on record, a whopping 3+F degrees warmer than our current projection. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...None. NJ...None. DE...None. MD...None. MARINE...None. && Synopsis...MPS Near Term...Meola Short Term...O'Hara Long Term...MPS Aviation...Meola/MPS/O'Hara Marine...MPS/O'Hara Climate...
Hazardous weather outlook, Feb 19, 3:23 PM EST, 7 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 323 PM EST Mon Feb 19 2018 NJZ001-PAZ054-055-202300- Sussex-Carbon-Monroe- 323 PM EST Mon Feb 19 2018 This Hazardous Weather Outlook is for northern New Jersey and northeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. Areas of fog are expected tonight, and fog may become dense. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Areas of fog are expected Tuesday morning and Wednesday morning. The fog may be dense. There is a chance of freezing rain Friday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. DEZ001>004-MDZ008-012-015-019-020-NJZ007>010-012>027-PAZ060>062-070- 071-101>106-202300- New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD- Queen Annes-Talbot-Caroline-Warren-Morris-Hunterdon-Somerset- Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester- Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May- Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean- Southeastern Burlington-Berks-Lehigh-Northampton-Delaware- Philadelphia-Western Chester-Eastern Chester-Western Montgomery- Eastern Montgomery-Upper Bucks-Lower Bucks- 323 PM EST Mon Feb 19 2018 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey, east central Pennsylvania and southeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. Areas of fog are expected for tonight. The fog may become dense. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Areas of fog are expected Tuesday morning and Wednesday morning. The fog may be dense in the early morning hours. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ430-431-450>455-202300- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 323 PM EST Mon Feb 19 2018 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...This Afternoon and Tonight. Areas of fog are expected later tonight. It may become a marine hazard. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Areas of fog are expected Tuesday into early Wednesday. The fog may become a marine hazard. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MPS
In the hours before
Special weather statement, Feb 19, 6:20 PM EST, 4 hours 40 minutes before
Special Weather Statement National Weather Service Mount Holly NJ 620 PM EST Mon Feb 19 2018 NJZ001-007>010-PAZ054-055-060>062-101-103-105-200300- Sussex-Warren-Morris-Hunterdon-Somerset-Carbon-Monroe-Berks- Lehigh-Northampton-Western Chester-Western Montgomery-Upper Bucks- Including the cities of Newton, Washington, Morristown, Flemington, Somerville, Jim Thorpe, Stroudsburg, Reading, Allentown, Bethlehem, Easton, Honey Brook, Oxford, Collegeville, Pottstown, Chalfont, and Perkasie 620 PM EST Mon Feb 19 2018 ...PATCHY DENSE FOG POSSIBLE THIS EVENING AND OVERNIGHT... Patchy dense fog is expected to develop north and west of the Interstate 95 corridor this evening. Visibility below one half mile will be possible at times. The fog may become more widespread through the overnight hours. Drivers are urged to exercise caution for rapidly changing visibility. Allow extra time to reach your destination, and if you encounter fog, reduce speed and increase following distance with the vehicle in front of you. SFJ
Special weather statement, Feb 19, 9:12 PM EST, 1 hour 48 minutes before
Special Weather Statement National Weather Service Mount Holly NJ 912 PM EST Mon Feb 19 2018 DEZ001-MDZ008-012-015-NJZ001-007>010-012-013-015>019-PAZ054-055- 060>062-070-071-101>106-200900- New Castle-Cecil-Kent MD-Queen Annes-Sussex-Warren-Morris- Hunterdon-Somerset-Middlesex-Western Monmouth-Mercer-Salem- Gloucester-Camden-Northwestern Burlington-Carbon-Monroe-Berks- Lehigh-Northampton-Delaware-Philadelphia-Western Chester- Eastern Chester-Western Montgomery-Eastern Montgomery-Upper Bucks- Lower Bucks- Including the cities of Wilmington, Elkton, Chestertown, Centreville, Newton, Washington, Morristown, Flemington, Somerville, New Brunswick, Freehold, Trenton, Pennsville, Glassboro, Camden, Cherry Hill, Moorestown, Mount Holly, Jim Thorpe, Stroudsburg, Reading, Allentown, Bethlehem, Easton, Media, Philadelphia, Honey Brook, Oxford, West Chester, Kennett Square, Collegeville, Pottstown, Norristown, Lansdale, Chalfont, Perkasie, Morrisville, and Doylestown 912 PM EST Mon Feb 19 2018 ...PATCHY DENSE FOG OVERNIGHT... Patchy dense fog is expected to develop along and northwest of the interstate 95 corridor overnight. Visibility below one half mile will be possible at times. Drivers are urged to exercise caution for rapidly changing visibility. Allow extra time to reach your destination, and if you encounter fog, reduce speed and increase following distance with the vehicle in front of you. SFJ
The office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 19, 11:08 PM EST | Marine Dense Fog Advisory | PHI | 11 hr | |
| Feb 20, 8:47 AM EST | Small Craft Advisory | PHI | 9 hr | |
| Feb 20, 3:11 PM EST | Marine Dense Fog Advisory | PHI | 19 hr |
Nearby
Dense Fog Advisories in New Jersey, 2018Dense Fog Advisories in Pennsylvania, 2018Dense Fog Advisories in Maryland, 2018Every dense fog advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.